Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 9, 2018, 2:54 PM PST for Orange County, Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2018, 2:54 PM PST (22:54 UTC)
- Expired
- Jan 9, 2018, 5:45 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 8 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 590 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WGUS56 KSGX 092254
FFWSGX
CAC059-065-100145-
/O.NEW.KSGX.FF.W.0001.180109T2254Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
254 PM PST TUE JAN 9 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
North central Orange County in southwestern California...
* Until 545 PM PST
* At 248 PM PST, Doppler radar indicated heavy rainfall over the
Canyon Fire burn areas east of Orange which will likely cause
flash flooding and debris flow after 300 PM PST.
* Some locations that will likely experience flooding include...
Anaheim, Orange and Tustin Foothills, including along the 91
Freeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
3386 11760
$$
Maxwell3 follow-up statements
466
WGUS76 KSGX 092319
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
319 PM PST TUE JAN 9 2018
CAC059-065-100145-
/O.CON.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
319 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
RIVERSIDE AND NORTH CENTRAL ORANGE COUNTIES...
At 315 PM PST, Doppler radar indicated moderate to locally heavy
rain across the Canyon Fire burn area. Rainfall at Loma Ridge, just
south of the Canyon Fire burn areas reached 0.35 inches in 15
minutes around 245 PM, and similar rainfall amounts were possible in
the burn areas. While rainfall will decrease through 400 PM, most
showers with heavy rain could develop over the Canyon Fire burn area
after 400 PM.
Some locations that could experience flooding and debris flow include
the east sides of Anaheim, Orange and Tustin Foothills. This could
affect parts of the 91 and 241 Freeways. The debris flow can consist
of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
3386 11760
$$
Maxwell089
WGUS76 KSGX 100104
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
504 PM PST TUE JAN 9 2018
CAC059-065-100145-
/O.CON.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
504 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
RIVERSIDE AND NORTH CENTRAL ORANGE COUNTIES...
At 500 PM PST, Doppler radar indicated that the heavy rain has
ended. However, a few light showers will continue to impact the
Canyon Fire burn scar early this evening. Debris flows are possible
within and downstream of the Canyon Fire burn scar, including
Highway 91 and homes and businesses near and within Fresno Canyon
and Coal Canyon. The debris flow can consist of rock, mud,
vegetation and other loose materials.
Some locations that will likely experience flooding include...
Anaheim, Orange and Tustin Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
3386 11760
$$
Gregoria949
WGUS76 KSGX 100141
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
541 PM PST TUE JAN 9 2018
CAC059-065-100149-
/O.EXP.KSGX.FF.W.0001.000000T0000Z-180110T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
541 PM PST TUE JAN 9 2018
...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL ORANGE
COUNTIES WILL EXPIRE AT 545 PM PST...
The heavy rain has ended. Flash flooding and debris flows are no
longer expected to pose a threat near the Canyon Fire burn areas.
Please continue to heed any remaining road closures.
LAT...LON 3376 11777 3382 11780 3387 11775 3387 11767
3386 11760
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 1:12 PM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 9, 1:12 PM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
112 PM PST Tue Jan 9 2018
.SYNOPSIS...
A Pacific storm will move through the region tonight, continuing
showers and locally gusty winds. Isolated thunderstorms with brief,
heavy rain are possible through this evening. Showers will end early
on Wednesday. Warmer and dry Thursday through next weekend with
locally gusty northeast winds near the coastal foothills at times.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A variety of Watches, Warnings and Advisories remain in effect
today. Please see the individual products for details. At 1:30 PM
PST, radar showed scattered, locally heavy showers redeveloping west
of the mts and tracking NE. A more solid rain area was farther to
the NW over LA/Ventura Counties. Satellite imagery showed an
impressive pinwheel of clouds centered near LA. Clouds/showers
spinning SE around the storms west side should thicken over the CWA
later this afternoon. Please visit our website, or see LAXRRMSGX for
the latest precip details.
Low pressure was centered near the Channel Islands early this
afternoon, and is forecast to track east, reaching Las Vegas by late
evening. Cold, unstable conditions associated with the low will keep
showers and possible thunderstorms moving over SoCal through the
night, possibly lingering over San Diego County into Wed morning.
Locally heavy rainfall is possible with areas of urban and small
stream flooding in poorly drained areas. See Hydrology discussion
below for further detail.
Warmer and dry for Thursday through next weekend with high pressure
aloft near the West Coast and periods of offshore flow. This sets
SoCal up for another extended period of fair, dry, and warm days.
The storm track sets up again over northern and central CA next
week, turning us back onshore with a return of the marine layer and
associated low clouds and fog.
&&
.AVIATION...
092100Z...Showers will continue to bring variable ceilings between
1500 and 6000 feet MSL with vis occasionally 3-5SM during showers.
Locally heavier showers could lower ceilings to 600-1500 feet MSL
and vis 1-4SM at times between 23Z today and 03Z Wed. Aft 06Z
Wed...mostly SCT 2500-3500 ft MSL with P6SM. Higher terrain obscured
through 10Z Wed. Winds 30 to 40 mph over mtn ridges this afternoon
and evening with weak up/downdrafts and LLWS vcnty KPSP and KTRM.
&&
.MARINE...
Although winds have weakened this afternoon, they will remain strong
enough to create hazardous conditions through tonight. In addition,
isolated thunderstorms and waterspouts are possible through this
evening. Large northwest swell will build today, peak tonight and
fade late Wednesday. No additional marine weather hazards are
forecast Wednesday afternoon through Saturday. Check the marine
weather statements for details.
&&
.BEACHES...
Surf will increase through tonight, peak Wednesday morning, and
gradually subside through Thursday. The surf, strong rip currents
and wind chop will make swimming hazardous. Check the high surf
advisory for details. There is also a threat of lightning from
isolated thunderstorms through this evening.
&&
.HYDROLOGY...
Scattered showers and isolated thunderstorms will continue to move
across the region through late this evening. The greatest amounts of
rain will occur on the coastal slopes of the mountains where an
additional 1 to 3 inches are possible. For the coastal basin...
expect an additional one-quarter, to locally one inch, with the
larger amounts near thunderstorms. For the deserts, generally less
than one-quarter additional inch is expected.
Snow levels near 6000 feet this afternoon may fall to 5000 to 5500
this evening with snowfall of 4 to 8 inches possible above 6000 feet
in San Bernardino and Riverside Counties, and isolated amounts
exceeding one foot above 8000 feet. A few inches of slushy snowfall
is possible below 6000 feet down to around 5000 feet.
Rainfall rates, with possible thunderstorms later today and this
evening, may be sufficient to cause mud and debris flows near recent
burn areas in Orange...Riverside...and San Bernardino Counties.
Brief rainfall bursts exceeding one-half inch per hour are possible.
The threat of debris flows near San Diego County burn scars is lower
due to less terrain influence.
Main stem river flooding is not expected, however the San Diego
River will be flowing at around 8 FT at the Fashion Valley gage,
which will continue to affect the low-water crossings in Mission
Valley. Any additional heavy rainfall in Mission Valley could send
the river several feet higher late tonight.
&&
.SKYWARN...
Skywarn activation might be needed today into this evening. Weather
spotters are encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 10 PM PST this evening for Coachella
Valley-San Diego County Deserts-San Diego County Mountains-
San Gorgonio Pass Near Banning.
Flash Flood Watch until 10 PM PST this evening for Orange County
Inland Areas-San Bernardino and Riverside County Valleys-
The Inland Empire-San Gorgonio Pass Near Banning-Santa Ana
Mountains and Foothills.
Winter Storm Warning until 10 PM PST this evening for Riverside
County Mountains-San Bernardino County Mountains.
High Surf Advisory from 6 PM this evening to 6 PM PST Wednesday
for Orange County Coastal Areas-San Diego County Coastal
Areas.
PZ...Small Craft Advisory until 1 AM PST Wednesday for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY...JAD
AVIATION/MARINE/BEACHES...PG
WARNINGS/ADVISORIES...Tardy/AlbrightIn the hours before
Local storm report, Jan 9, 10:16 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1016 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 10 SE WRIGHTWOOD 34.26N 117.50W
01/09/2018 SAN BERNARDINO CA LAW ENFORCEMENT
LYTLE CREEK SUCCESSFUL HIGH WATER RESCUE BY
SAN BERNARDINO FIRE.
&&
AOTLocal storm report, Jan 9, 11:02 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1102 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM DEBRIS FLOW 10 ESE WRIGHTWOOD 34.31N 117.47W
01/09/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A MUDSLIDE ALONG HIGHWAY 138
NEAR CAJON JUNCTION. BOTH DIRECTIONS OF THE
HIGHWAY CLOSED.
&&
ALBRIGHTLocal storm report, Jan 9, 11:06 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 AM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLOOD 5 SW CABAZON 33.87N 116.84W
01/09/2018 RIVERSIDE CA LAW ENFORCEMENT
MULTIPLE REPORTS OF ROCKS BLOCKING THE
ROADWAY VIA CHP.
&&
ALBRIGHTLocal storm report, Jan 9, 2:29 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PST TUE JAN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND DMG 1 NNW NATIONAL CITY 32.68N 117.11W
01/09/2018 SAN DIEGO CA FIRE DEPT/RESCUE
BAY THEATRE HAD PARTIAL COLLAPSE OF TOWER
DUE TO WIND REPORTED ON SOCIAL MEDIA
NATIONAL CITY PAGE. 3RD STREET CLOSED AT
LOCATION.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 4:45 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 5 hr |
| Jan 9, 4:51 AM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Jan 9, 5:53 AM PST | Special Weather Statement | SGX | Orange | 37 min |
| Jan 9, 9:38 AM PST | Areal Flood Advisory | SGX | San Diego | 112 min |
| Jan 9, 9:43 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino, San Diego | 2 hr |
| Jan 9, 12:52 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.